Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Louisville, KY

August 10, 2022Franklin County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 10, 2022, 1:38 PM EDT for Franklin County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2022, 1:38 PM EDT (17:38 UTC)
Expired
Aug 10, 2022, 4:13 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Franklin County, KY

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:40 PM EDTFLASH FLOOD2 N Frankfort, KYWILKINSON BOULEVARD AT REILLY ROAD, AND 1250 LEWIS FERRY ROAD WERE CLOSED DUE TO FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGUS53 KLMK 101738
FFWLMK
KYC073-102045-
/O.NEW.KLMK.FF.W.0025.220810T1738Z-220810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
138 PM EDT Wed Aug 10 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Franklin County in central Kentucky...

* Until 445 PM EDT.

* At 138 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Frankfort, Kennebec, Harvieland, Capital City Airport, Bryant, 
  Benson, Bon Air Hills and Elsinore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3816 8500 3825 8500 3830 8482 3820 8479

FLASH FLOOD...RADAR INDICATED

$$

13
2 follow-up statements
219 
WGUS73 KLMK 101924
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
324 PM EDT Wed Aug 10 2022

KYC073-102045-
/O.CON.KLMK.FF.W.0025.000000T0000Z-220810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
324 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS 
AFTERNOON FOR CENTRAL FRANKLIN COUNTY...

At 324 PM EDT, heavy rain had ended in the warning area. However, 
light rain continues to fall and it will take some time for any 
floodwaters to recede.

HAZARD...Flash flooding caused by earlier thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Frankfort, Kennebec, Harvieland, Bryant, Benson, Bon Air Hills, 
  and Elsinore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3816 8500 3825 8500 3830 8482 3820 8479

FLASH FLOOD...RADAR INDICATED

$$

13
666 
WGUS73 KLMK 102013
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
413 PM EDT Wed Aug 10 2022

KYC073-102023-
/O.CAN.KLMK.FF.W.0025.000000T0000Z-220810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-
413 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FRANKLIN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until midnight tonight.

LAT...LON 3816 8500 3825 8500 3830 8482 3820 8479

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:13 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 11:13 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1113 AM EDT Wed Aug 10 2022

.Forecast Update...
Issued at 1110 AM EDT Wed Aug 10 2022

The surface frontal boundary is positioned along the Ohio River this
morning, with moisture pooling along and south of the front. Latest
SPC Hourly Mesoanalysis reveals the greatest moisture axis (PW ~ 2")
extending across most of western and central Kentucky. Where the
rich moisture exists, low stratus are persisting with 0.5-2 kft
ceilings being observed at regional airports. A steep moisture
gradient exists across central Indiana; the drier air behind this
gradient will slowly work its way southward this afternoon and
evening, limiting precipitation chances across southern Indiana.

Across central Kentucky, abundant low-level moisture in combination
with modest instability (1000-2000 J/kg MLCAPE) will promote the
development of showers and thunderstorms later today. With steering-
level winds being less than 15 kt, expect slow storm motion once
again today, which could lead to isolated flash flooding where
storms persist over extended periods of time. With environmental
wind shear being almost non-existent, severe weather is not expected
this afternoon, although gusty winds are possible in the strongest
cells. With low clouds expected to remain in place, expect high
temperatures to be 5-10 degrees cooler than yesterday, with maximum
readings generally expected in the low-to-mid 80s.

&&

.Short Term...(This afternoon through Thursday)
Issued at 319 AM EDT Wed Aug 10 2022

Today, a stalled front, sitting along the Ohio River, is going to
start to make its move as it slowly begins dropping south through
central Kentucky. This is expected to initiate additional showers
and thunderstorms beginning around 15-16z. The northern extent of
the precipitation will be near the northern border of the CWA, from
Dubois County, IN east to Jefferson County, IN. South of the front,
believe MLCAPE values will max out near 1,500 J/kg. The NAM is a
little hotter, but believe it is the outlier as morning cloud cover
should limit instability. Steep lapse rates near the surface quickly
become more mundane in the mid and upper levels. PWATs remain near
2", and shear is very weak. Severe weather shouldn't be much of a
concern, but heavy rainfall should be expected as convection pulses.
As with the convection of the last several days, there will be
winners and losers in observed rainfall totals. Precipitation
chances will remain over most of the CWA through the late afternoon
hours. High temperatures for most will top out in the low 80s. Areas
near Bowling Green will see the mid 80s.

Tonight, The upper trough over the eastern CONUS will begin dropping
south. This will amplify the northwest flow over the Lower Ohio
Valley and push a reinforcing cold front south towards the CWA. This
will also put pep in the step of the front over central Kentucky.
Rain showers/storms will ease their way to the southeast during the
night, leaving most of the CWA under mostly clear skies by Thursday
morning. North winds behind the front will do little to lower
temperatures. Lows will range in the 60s for most with a few areas
only dropping to near 70.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 255 AM EDT Wed Aug 10 2022

A pattern shift is expected on Thursday, resulting in mild
temperatures and comfortable humidity levels Friday through most of
the weekend. Rain chances return early next week in a more unsettled
northwest flow pattern.

We'll start Thursday with lingering precip chances over south-
central Kentucky as the cold front finally makes its exit. A
deepening upper trof over the eastern Great Lakes will drive a
reinforcing cold front through the region Thursday night, opening
the door for a few days of Chamber of Commerce weather.

Sfc high pressure will park over the Great Lakes Friday through the
weekend, and the upper trof will deepen into a closed low over New
England by Saturday. Expect temps running solidly below normal,
especially on Saturday morning when we will see the coolest temps
since late June. Dewpoints will run in the 50s for most of the
weekend. Still expect another pleasant day on Sunday, but confidence
is lower with the GFS trying to blow up a MCS Sat night over
northern IL/IN and drop it into the Ohio Valley on Sunday. Not
buying this solution at this time, as the ECMWF and still quite a
few GEFS members are dry.

The NW flow pattern continues into early next week, and there is
better agreement on MCS potential from Monday onward. Still quite
early to attempt to time any of these features, so for now it's a
fairly broadbrushed 20-30% POP. Temps will stay near or just below
climo by day, and a little above normal at night.

&&

.Aviation...(12Z TAF Issuance)
Issued at 657 AM EDT Wed Aug 10 2022

Ceilings continue to be tricky as observations show several cloud
decks. HNB, SDF, and LEX are all expected to see IFR or near IFR
conditions to begin the period. Timing is going to be more of a
challenge, so additional amendments to the TAFs are likely.

Mid-day showers and thunderstorms are going to be the focus later in
the period. Early cloud cover will likely limit thunderstorm
potential, but embedded thunder is still expected. Convection is
expected to become widespread at times. Winds are expected to remain
light, but gusts will be possible near any thunderstorm.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch through this evening for KYZ033>043-045>049-053>057-
     063>067-073>078-081-082.

&&

Update...CSG
Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Aug 10, 11:16 AM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1116 AM EDT Wed Aug 10 2022

KYZ033>043-045>049-053>057-063>067-073>078-081-082-111530-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
1116 AM EDT Wed Aug 10 2022 /1016 AM CDT Wed Aug 10 2022/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to be possible, with the main threat
being heavy rainfall and lightning. Excessive rainfall could result
in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at around 10 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-111530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
1116 AM EDT Wed Aug 10 2022 /1016 AM CDT Wed Aug 10 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to be possible, with the main threat
being heavy rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at around 10 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW/CSG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:09 PM EDTSpecial Weather StatementLMKBullitt36 min
Aug 9, 8:10 PM EDTSpecial Weather StatementLMKWashington35 min
Aug 9, 8:25 PM EDTAreal Flood AdvisoryLMKFranklin, Scott3 hr
Aug 9, 8:46 PM EDTAreal Flood AdvisoryLMKOldham, Trimble3 hr
Aug 9, 8:47 PM EDTSpecial Weather StatementLMKNicholas28 min
Aug 9, 9:22 PM EDTSpecial Weather StatementLMKFranklin, Shelby23 min
Aug 9, 9:26 PM EDTSpecial Weather StatementLMKFayette, Scott, Woodford34 min
Aug 9, 9:44 PM EDTSpecial Weather StatementLMKFranklin, Scott31 min
Aug 9, 9:47 PM EDTSpecial Weather StatementLMKBullitt28 min
Aug 9, 11:55 PM EDTAreal Flood AdvisoryLMKBreckinridge3 hr
Aug 10, 12:42 PM EDTAreal Flood AdvisoryLMKJefferson, Shelby13 min
Aug 10, 12:55 PM EDTFlash Flood WarningLMKJefferson, Shelby3 hr
Aug 10, 1:13 PM EDTAreal Flood AdvisoryLMKFranklin, Scott, Shelby3 hr
Aug 10, 2:43 PM EDTSpecial Weather StatementLMKMadison32 min
Aug 10, 4:17 PM EDTSpecial Weather StatementLMKBoyle13 min
Aug 10, 4:42 PM EDTAreal Flood AdvisoryLMKBoyle, Casey, Marion3 hr
Aug 10, 5:31 PM EDTAreal Flood AdvisoryLMKCasey, Lincoln3 hr
Aug 10, 5:50 PM EDTFlash Flood WarningLMKLincoln3 hr
Aug 10, 6:10 PM EDTAreal Flood AdvisoryLMKCasey, Marion, Taylor3 hr
Aug 10, 6:13 PM EDTAreal Flood AdvisoryLMKGrayson3 hr
Aug 10, 6:15 PM EDTAreal Flood AdvisoryLMKWarren3 hr
Aug 10, 6:30 PM EDTFlash Flood WarningLMKCasey, Taylor2 hr
Aug 10, 7:05 PM EDTAreal Flood AdvisoryLMKEdmonson, Grayson, Hardin, Hart, Larue3 hr
Aug 10, 7:11 PM EDTAreal Flood AdvisoryLMKButler, Logan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.